Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 1, NWS Morristown, TN

May 14, 2010Bledsoe County, Tennessee

NWS Morristown, TN issued this flash flood warning at May 14, 2010, 3:32 PM CDT for Bledsoe County, Tennessee. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2010, 3:32 PM CDT (20:32 UTC)
Expired
May 14, 2010, 5:30 PM CDT
In force
118 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Bledsoe County, TN

The radar

The Northeast Alabama radar (KHTX), 109 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2636 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 14, 2:28 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 14, 2:28 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 PM EDT FRI MAY 14 2010

.SHORT TERM...(TONIGHT AND SATURDAY)...
MESOSCALE ANALYSIS OF SEVERE WEATHER PARAMETERS CONTINUE TO INDICATE
A GOOD POTENTIAL FOR LARGE HAIL AND DAMAGING WIND GUSTS...WITH THE
GREATEST POTENTIAL CENTERED OVER THE NORTHERN PLATEAU COUNTIES. THE
MID LEVEL INVERSION IS LIKELY A BIT STRONGER OVER EAST TN THAN MIDDLE
TN...SO CONVECTION WILL NEED AN ADDITIONAL PUSH TO GET MORE STORMS
GOING...AND THIS PUSH WILL PROBABLY COME IN THE NEXT FEW HOURS FROM
OUTFLOW BOUNDARIES PUT DOWN BY CONVECTION TO OUR WEST. HAIL LOOKS TO
BE THE PRIMARY THREAT WITH SBCAPE AROUND 3000 J/KG...WBZ HEIGHTS
AROUND 10.5 KFT...AND THE SHP AROUND 2. DYNAMIC LIFT WILL BE
PROVIDED BY UPPER DIVERGENCE IN THE ENTRANCE REGION OF A JET STREAK
TO THE NORTHEAST...AND 700 MB FRONTOGENESIS.

MODELS INDICATE THIS LIFT EXITING BY MIDNIGHT...AND WITH THE LOSS OF
INSTABILITY AFTER SUNSET...STORMS SHOULD DISSIPATE BY MIDNIGHT. A
MID LEVEL RIDGE AXIS WILL BE CROSSING THE AREA TONIGHT...WHILE AT THE
SURFACE THE FRONT TO OUR NORTH WILL APPROACH AND STALL JUST TO OUR
NORTH. A PRE-FRONTAL TROUGH AND CONVERGENCE ZONE SETS UP ACROSS THE
CENTRAL AND SOUTHERN TN VALLEY...AND THIS SHOULD HELP FOCUS
CONVECTION IN OUR SOUTHERN COUNTIES TOMORROW AFTERNOON. WHILE
INSTABILITY AND SHEAR WILL NOT BE HIGH AS TODAY...THERE WILL BE
POTENTIAL FOR SOME SEVERE STORMS IN THE PLATEAU AND IN THE SOUTHERN
HALF. THE MAIN THREAT MAY BE DAMAGING WINDS AS FORECAST SOUNDINGS
SHOW AN INVERTED-V PROFILE AT CHA. LARGE HAIL POTENTIAL LOOKS LOWER
DUE TO HIGHER WBZ HEIGHTS AND LOWER CAPE. WILL HAVE LIKELY POPS
TOMORROW IN THE SOUTH...TAPERING TO A SLIGHT CHANCE IN SW VA.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...WEAK COLD FRONT
STAYS JUST TO THE SOUTH OF THE FORECAST AREA SATURDAY NIGHT. ON
GOING AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED TO DIE OUT WITH
HEATING OF THE DAY. SUNDAY LOW PRESSURE AREA DEVELOPS OVER THE
SOUTHERN PLAINS AND MOVES NORTHWEST TO MID MS VALLEY. CONVECTION
WILL DEVELOP OUT AHEAD OF THE SYSTEM SUNDAY AFTERNOON AND LIKELY
CONTINUE THROUGH MONDAY NIGHT AS COLD FRONT MOVES SLOWLY EAST. NAM
SHOWS MUCH HIGHER RAIN CHANCE SATURDAY NIGHT INTO SUNDAY BUT THINK
THE GFS WITH A DIURNAL TREND IS BETTER. DRIER NW FLOW WILL TAKE
OVER WEDNESDAY THROUGH FRIDAY. MODELS SHOW UPPER LOW HANGING BACK
OVER THE EASTERN GREAT LAKES WITH A POSSIBLE CHANCE OF SHOWERS NW
BUT WILL KEEP LAST TWO DAYS DRY FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             65  85  65  83  65 /  30  70  30  50  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  64  84  63  81  64 /  40  50  30  50  50
OAK RIDGE, TN                       64  84  64  81  64 /  40  50  30  50  50
TRI CITIES AIRPORT, TN              60  82  56  78  58 /  50  30  20  50  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/TD
Hazardous weather outlook, May 14, 2:57 AM CDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
357 AM EDT FRI MAY 14 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
357 AM EDT FRI MAY 14 2010 /257 AM CDT FRI MAY 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL SAG SOUTH INTO THE REGION TODAY. SCATTERED
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...AND SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE IN THE FORECAST
THROUGH THE WEEKEND INTO EARLY NEXT WEEK. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY AND THROUGH THE
WEEKEND.

In the hours before

Special weather statement, May 14, 3:01 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
401 PM EDT FRI MAY 14 2010

TNZ012-142100-
SCOTT TN-
401 PM EDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 500 PM EDT...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF HUNTSVILLE...OR 11 MILES
SOUTHWEST OF ONEIDA...MOVING NORTHEAST AT 15 TO 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ONEIDA...
HUNTSVILLE...WINFIELD AND KETCHEN.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:21 PM CDTSevere Thunderstorm WarningMRXMorgan, Scott39 min
May 14, 3:25 PM CDTAreal Flood AdvisoryMRXAnderson, Bledsoe, Campbell, Morgan, Roane, Scott4 hr
May 14, 3:41 PM CDTSevere Thunderstorm WarningMRXMorgan, Roane45 min
May 14, 3:51 PM CDTFlash Flood WarningMRXCampbell, Scott3 hr
May 14, 3:57 PM CDTSevere Thunderstorm WarningMRXCampbell, Morgan, Scott52 min
May 14, 4:05 PM CDTSevere Thunderstorm WarningMRXMeigs, Rhea40 min
May 14, 4:46 PM CDTSevere Thunderstorm WarningMRXMeigs, Rhea, Roane44 min
May 14, 5:14 PM CDTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
May 14, 5:30 PM CDTSevere Thunderstorm WarningMRXLoudon, Meigs, Roane45 min
May 14, 5:41 PM CDTAreal Flood AdvisoryMRXMeigs, Roane3 hr
May 14, 6:19 PM CDTSevere Thunderstorm WarningMRXMcMinn, Meigs34 min
May 14, 4:08 PM CDTSevere Thunderstorm WarningMRXLee, Wise67 min

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.